RSS
TwitterFacebook

Doctor Warns About Link Between Lipitor, Crestor and Diabetes

  • Written by: Staff Writers
  • 2 Comments

Statin-based cholesterol drugs, such as Crestor, Lipitor and Zocor, may actually increase the risk of diabetes, according to a report by a prominent osteopathic physician. 

Dr. Joseph Mercola, a leading physician and blogger, is warning that the cholesterol drugs, known collectively as statins, are linked to an increased diabetes risk.

Looking at a number of studies and analysis of statins in a report published on his blog on November 28, Dr. Mercola warned that statins increase insulin levels and blood sugar, resulting in one out of every 498 people placed on a statin regimen eventually developing diabetes due to the drugs’ side effects.

Dr. Mercola notes that increased insulin levels can promote belly fat, high blood pressure, heart attacks, heart disease, fatigue, thyroid disruption and have also been linked to Parkinson’s disease, Alzheimer’s disease and cancer. He also states that drugs like Lipitor and Crestor increase blood sugar levels as a byproduct of preventing your body from creating cholesterol.

Statins are among the best-selling drugs in the United States, with $14.5 billion in combined sales in 2008. They use the liver to block the body’s creation of cholesterol, which is a key contributor to coronary artery disease.

In June, a study by European researchers found that patients given high doses of statins were more likely to develop diabetes than those given low doses, but determined that the cholesterol-lowering benefits outweighed the diabetes risk.

That study was a follow-up to a previous meta-analysis published in February 2010 in the Lancet by the same researchers. That report indicated there was about a 9% increase in the risk of type 2 diabetes among those who use statins.

Another study published in March in the Journal of the American College of Cardiology found that some statins could increase the risk of diabetes by as much as one-third.

Tags: , , , , , , , , , ,

2 comments

  1. jeanne Reply

    the dr.just took me off from lipitor 20mgtableys as i’ve been on them for years.yes i now have sugar problems as yesterday it was over 300.infact i got so dizzy that i had to call the dr.sugar has been a big problem for me. jeanne

  2. jeanne Reply

    yes,i was on lipitor for a long time and he took me off from it about a month ago.i am a dietbetic and as of yesterday it was over 300.i felt so dizzy yesterday that i had to call my dr. as i was afaid i would pass out.i am a 73 yr.old lady but a young one.i’ve been feeling very different lately and ask the dr. on my last appointment if i was getting ahtimers and he’s having me to go and haveblood work before i returned to my nexy appoint.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.